Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Houston/Galveston, TX

July 15, 2021San Jacinto County, Texas

NWS Houston/Galveston, TX issued this special weather statement at Jul 15, 2021, 4:36 PM CDT for San Jacinto County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 4:36 PM CDT (21:36 UTC)
Expired
Jul 15, 2021, 5:15 PM CDT
In force
39 min
Issued by
NWS Houston/Galveston, TX

County San Jacinto County, TX

The radar

The Houston radar (KHGX), 138 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2742 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WWUS84 KHGX 152136
SPSHGX

Special Weather Statement
National Weather Service Houston/Galveston TX
436 PM CDT Thu Jul 15 2021
 
TXZ164-177>179-152215-
San Jacinto TX-Walker TX-Polk TX-Trinity TX-
436 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TRINITY...
NORTHWESTERN SAN JACINTO...WEST CENTRAL POLK AND EAST CENTRAL WALKER
COUNTIES UNTIL 515 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Point Blank, or 18 miles east of Huntsville, moving northeast at 20
mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Livingston, Onalaska, Coldspring, Point Blank, Sebastopol, West
Livingston and Oakhurst.

LAT...LON 3054 9516 3067 9541 3099 9524 3080 9484
TIME...MOT...LOC 2135Z 207DEG 19KT 3069 9525 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:17 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 15, 3:17 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
317 PM CDT Thu Jul 15 2021

.DISCUSSION...

Summer is solidly established across Southeast Texas, and isn't
looking to go anywhere anytime soon. The environment will continue
to favor temperatures in the vicinity of seasonal averages - but
generally a bit on the cool side thanks to ample coverage of
afternoon showers and thunderstorms. Of course, this is still
fairly hot, and the heat index still expected to be around or
above 100 degrees, particularly for those who don't see rain on a
particular day.

Looking out a bit further, there is still good confidence that a
weak front will approach Southeast Texas sometime early next week,
but there's also confidence that it will not impact temperatures
or humidity levels much - if at all. Details that still need to be
worked out will be just how far south the front is able to make
it, briefly turning winds; and how much the front will enhance
the development of thunderstorms.

.SHORT TERM [Through Friday Night]...

Much like yesterday, showers and thunderstorms will continue to
increase in coverage and intensity this afternoon before subsiding
around sunset. Despite convective temps being a few degrees cooler
today, the seabreeze had a delayed start this afternoon when
compared to yesterday due to upper-level clouds hindering surface
heating. Primary hazards with these showers and storms include gusty
winds, lightning, and brief heavy downpours. These storms are moving
slightly faster today at approximately 10 mph, but wind shear aloft
is less than 10 mph, so these storms are collapsing on themselves
due to a lack of tilted updrafts. Both radar and satellite show
these collapsing storms pushing out outflow boundaries at the
surface. Further convective initiation will be mesoscale driven
along these outflow boundaries and seabreeze boundary. Overnight
tonight, onshore streamer showers are possible near the coast, but
most activity will subside.

By tomorrow, much of the same ingredients are still in place across
Southeast Texas. PWATs decrease slightly to 1.75 to 1.85 inches and
convective temperatures increase to around 90 degrees, so convective
initiation will most likely be delayed again tomorrow. However, with
CAPE still near 2000-2500 J/kg, the seabreeze front expected to push
inland, as well as some slight upper-level support from an
approaching trough over the Southern Central Plains, another day of
afternoon showers and thunderstorms is expected tomorrow. Forecast
soundings also show relatively dry air beneath the LCL and DCAPE
values near 1000 J/kg, so stronger winds are possible with these
storms tomorrow. Similar to what we have seen over the last few
days, a lot of this activity will be mesoscale driven, peak during
the late afternoon, and then begin to subside around sunset.

.LONG TERM [Saturday Through Thursday]...

The weekend looks very much like the work week leading up to it,
with ridging aloft both to our west over the Desert Southwest and
Atlantic subtropical ridging to the east. In between, a weakness
in that ridge will be present as an upper trough in the northern
stream hangs out over the Great Lakes region. Thanks to this
weakness, we can expect to see a continuation of the scattered to
widespread afternoon showers and storms - first sparking off the
seabreeze, then multiplying as outflow boundaries from those
storms collide. There is a surface low associated with that upper
trough, and while it's not...impossible...that its cold front
could try to backdoor into the eastern portion of the forecast
area, it's not a strong enough possibility to me for it to be
included in a deterministic forecast.

On the plus side to this, it at least keeps things from getting
excessively hot (although normal hot around here can already be
dangerous if you ignore it). On the down side, we've had several
folks call the office today looking for a drier stretch ahead, and
for them, it's just not coming up too soon.

In fact, if anything, the aforementioned trough looks to get
reinforced by shortwave troughs/vort maxes, displacing the
subtropical ridge farther to the east, and become a more
significant eastern US trough. One particularly strong vort max
even looks to create a closed low in the base of this trough by
Tuesday, which will support the advance of a weak front into
eastern Texas, and depending on the model you favor, may even push
some into Southeast Texas. The exact coastward push of the front
probably isn't super important - there is little to no difference
to speak of in the airmasses on either side of the front. There
may be a brief shift of winds to be more northwesterly at some
point on Tuesday, but that should quickly work back to onshore
flow.

If there's any real impact from this front, it's that it will
provide one more focus for thunderstorm development - one that may
help rainfall persist after dark a little more effectively than
the typical diurnal pattern. The global models are also showing
sporadic convective bullseyes - which probably aren't terribly
accurate explicitly, but does indicate an environment that can
support some locally heavy rains. This is not likely a terrible
surprise around here in summer - we frequently have tons of
tropical moisture and instability. What we don't often get is a
boundary to help organize the thunderstorms they spark beyond the
typical incoherent mess we usually see. I don't know that this
front will leave a strong enough boundary to actually do
this...climo would suggest not. But, the NBM 90th percentile QPF
is 1-2 inches area-wide, and all but our southwestern corner
around Matagorda Bay look to have a 1-in-4 shot at exceeding at
least 0.75 inches, so at this range, it's a possibility we'll be
cognizant of going forward.

&&

.AVIATION [18Z TAF Issuance]...

Upper-level clouds were able to keep the sun at bay this morning,
but these clouds are now dissipating so the surface is heating up
quickly and isolated showers and tstorms are beginning to appear
across SE TX. Most sites have VCSH transitioning to VCTS at around
20Z. Higher confidence for IAH, HOU, and SGR to receive TSRA this
afternoon, so put in TEMPOs. VFR conditions will prevail, but
expect MVFR or IFR conditions should a shower or storm pass over a
terminal. Activity should subside around sunset, much like
yesterday. Northern sites such as CLL and UTS have the
possibility of reaching MVFR ceilings overnight, but lift back to
VFR with daytime heating tomorrow. Onshore light, coastal showers
possible early tomorrow morning for GLS and LBX.

&&

.MARINE...

Light to moderate onshore flow will persist today through next week.
With warm temperatures and plenty of moisture, scattered showers and
thunderstorms are possible each day, beginning in the morning,
peaking in the afternoon, and diminishing by sunset. Beachgoers
should closely monitor the forecast and radar for any vicinity
thunderstorms. Remember, when thunder roars go indoors! Mariners
should expect locally higher seas and stronger, variable winds
around these showers and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  74  92  75  92  74 /  10  30  20  20   0
Houston (IAH)          76  91  76  91  75 /  30  70  30  60  10
Galveston (GLS)        81  89  81  89  81 /  20  40  20  40  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

DISCUSSION...Luchs
SHORT TERM...KBL
LONG TERM...Luchs
AVIATION...KBL
MARINE...KBL

In the hours before

Special weather statement, Jul 15, 4:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
436 PM CDT Thu Jul 15 2021

TXZ164-177>179-152215-
San Jacinto TX-Walker TX-Polk TX-Trinity TX-
436 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TRINITY...
NORTHWESTERN SAN JACINTO...WEST CENTRAL POLK AND EAST CENTRAL WALKER
COUNTIES UNTIL 515 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Point Blank, or 18 miles east of Huntsville, moving northeast at 20
mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Livingston, Onalaska, Coldspring, Point Blank, Sebastopol, West
Livingston and Oakhurst.

LAT...LON 3054 9516 3067 9541 3099 9524 3080 9484
TIME...MOT...LOC 2135Z 207DEG 19KT 3069 9525

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.